Texas, 2015

High Wind in Texas, April 8, 2015

April 8, 2015 · NWS MAF · 3 events in 3 counties and zones

Strong southwesterly winds aloft ahead of an approaching shortwave trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly winds aloft ahead of an approaching shortwave trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 11:11 AM MST, 40 minutes earlier.

Area forecast discussion, Apr 8, 11:11 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT Wed Apr 8 2015

.UPDATE...

Updating forecast to issue a Wind Advisory for the SE NM Plains,
Van Horn corridor, and the Davis Mountains. Clouds have broken
across these locations and stronger winds have begun to mix to the
surface.

&&

.PREV DISCUSSION... /ISSUED 1227 PM CDT Wed Apr 8 2015/

DISCUSSION...

AVIATION...
As of midday extensive cloud cover over the area beginning to
clear from the west. With the clearing skies stronger winds aloft
mixing down to the surface. Strongest winds will be west of a
surface trough/dryline over the region. Thunderstorms are possible
this afternoon and evening along and east of the dryline.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 54  81  50  69  /  10   0  10  20
BIG SPRING TX              63  84  54  71  /  30   0  10  20
CARLSBAD NM                50  80  46  74  /   0   0  10  10
DRYDEN TX                  65  90  67  80  /  30   0  20  40
FORT STOCKTON TX           59  83  57  76  /  20   0  10  20
GUADALUPE PASS TX          51  75  48  75  /   0   0   0  10
HOBBS NM                   47  78  46  70  /   0   0  10  10
MARFA TX                   45  78  47  78  /  10   0  10  10
MIDLAND INTL AIRPORT TX    59  84  54  72  /  30   0  10  20
ODESSA TX                  60  83  55  72  /  30   0  10  20
WINK TX                    50  84  51  75  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     WIND ADVISORY until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County.

TX...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     WIND ADVISORY until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Van Horn and Highway
     54 Corridor.

&&

29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 8, 1:43 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED APR 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
343 AM CDT WED APR 8 2015 /243 AM MDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND BREEZY CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
HIGHWAY 54 CORRIDOR. A RED FLAG WARNING IS IN EFFECT.

SOUTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL
PRODUCE AREAS OF BLOWING DUST ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON. THE VISIBILITY
COULD DROP TO A MILE OR LESS LOCALLY IN DUST PRONE LOCATIONS.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS
THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS MUCH OF WEST TEXAS. THE GREATEST COVERAGE
OF STORMS IS EXPECTED TO BE ACROSS THE CENTRAL AND EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON AND THIS EVENING WITH LARGE
HAIL AND OR DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION ACROSS
THE CENTRAL AND EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION OF WEST TEXAS THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 8, 11:51 AM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
April 8, 5:15 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High Wind, Gaines

When
April 8, 6:40 PM CST to 6:45 PM CST
Where
Gaines forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565541, 565543, 565552.